North Carolina, 2009Damaging Winds in North Carolina, July 31, 2009
July 31, 2009 · NWS RAH · 14 events in 9 counties and zones
A moist and unstable air mass was in place across central North Carolina as several bands of convection developed ahead of an upper trough and associated surface cold front. Across the coastal plain region, the sea breeze spread inland merging with |with existing convection, and further enhancing the severe wind threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass was in place across central North Carolina as several bands of convection developed ahead of an upper trough and associated surface cold front. Across the coastal plain region, the sea breeze spread inland merging with |with existing convection, and further enhancing the severe wind threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 12:30 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 31, 12:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT FRI JUL 31 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON...THEN
PUSH INTO CENTRAL NC TONIGHT. THE COLD FRONT WILL BECOME NEARLY
STATIONARY OVER OUR REGION SATURDAY INTO SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...
SURFACE ANALYSIS THIS MORNING SHOWS THE COLD FRONT STILL WELL TO OUR
NORTHWEST...WITH A FAIRLY UNIFORM SURFACE FLOW AND NO REAL TROUGH
EAST OF THE MOUNTAINS. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO MOVE ALONG THE THE SPINE OF THE APPALACHIANS..EXTENDING BACK INTO
THE DEEP SOUTH THROUGH MISSISSIPPI. THIS ACTIVITY IS OCCURRING
ALONG AN AXIS OF H85 TO H7 CONVERGENCE...AND BEING SUPPORTED BY AN
H25 JET THAT EXTENDS DOWN THE WESTERN SIDE OF THE APPALACHIANS. A
COUPLE VORT MAXES WERE NOTED ACROSS THE DEEP SOUTH IN WATER VAPOR
IMAGERY EARLIER THIS MORNING...BUT THESE APPEAR THE BE SHEARING OUT
A BIT....AND WE MAY BE LEFT WITH JUST AN ELONGATED SHEAR AXIS.
FORECAST PROBLEM TODAY CONTINUES TO BE CONVECTIVE INITIATION AND
TIMING OF UPPER FORCING...AND WHETHER THESE WILL COINCIDE ENOUGH FOR
AN ENHANCED SEVERE WEATHER THREAT. THE NORTHERN 2/3 OF THE CWA
REMAINS IN A SLIGHT RISK FOR TODAY. UPPER SUPPORT STILL LOOKS TO
ARRIVE LATER THIS EVENING...AS THE UPPER JET (WHICH WAS ANALYZED A
BIT STRONGER THAN FORECAST IN THIS MORNINGS RAOB ANALYSIS) SHIFTS
EASTWARD. UPPER DIVERGENCE WILL BE INCREASING THROUGH OUT THE
DAY...BUT THE COLD FRONT IS EXPECTED TO REMAIN WEST OF THE
MOUNTAINS...AND EVEN A WELL DEFINED SURFACE TROUGH IS NOT EXPECTED
TO DEVELOP EAST OF THE MOUNTAINS UNTIL MIDNIGHT OR LATER. THUS...IT
LOOKS LIKE WE WILL BE DEPENDING ON LOW LEVEL CONVERGENCE IN THE FORM
OF A 35 KT LOW LEVEL JET AND A WEAK H85 TROUGH. ANOTHER FACTOR THAT
MAY HELP INITIATION IS A POTENTIAL DIFFERENTIAL HEATING
BOUNDARY...AS CLOUD COVER IS RATHER EXTENSIVE FROM CHARLOTTE TO THE
TRIAD AND POINTS WEST. MLCAPES UNDER STRONG INSOLATION TO THE EAST
COULD REACH 2000 J/KG...BUT LAPSE RATES LOOK WEAK WITH PROFILES NEAR
MOIST ADIABATIC AND THE CLOSEST MID LEVEL DRY AIR BACK TO THE WEST
OF NASHVILLE.
FROM ALL OF THIS...NOT STRAYING TOO FAR FROM THE CURRENT FORECAST.
EXPECT THERE COULD BE SOME ISOLATED STORMS ACROSS THE EASTERN HALF
OF THE CWA DURING THE EARLY AFTERNOON HOURS....BUT EXPECT A
SCATTERED CONVECTION TO DEVELOP OVER THE WESTERN AND SOUTHWESTERN
CWA...IN THE 20-22Z TIME FRAME...AS UPPER DIVERGENCE INCREASES...AND
THEN SPREAD EASTWARD FEEDING OFF REMAINING INSTABILITY THROUGH THE
REST OF THE EVENING. UNIDIRECTIONAL WIND PROFILES WITH BULK SHEAR
VALUES OF 25-30 KT STILL SUPPORTS SOMEWHAT ORGANIZED MULTICELL
CLUSTERS WITH A THREAT OF DAMAGING STRAIGHT LINE WINDS. THE
FREEZING LEVEL IN THE KGSO RAOB THIS MORNING AT WELL ABOVE 14K
FT...AND THE WETBULB ZERO LEVEL WAS ABOVE 13KT FT...SO HAIL
POTENTIAL IS LIMITED.
HIGHS IN THE WEST THIS AFTERNOON WILL LIKELY BE A BIT LOWER THAN
FORECAST DUE TO CLOUD COVER. WILL LOWER COUPLE DEGREES....STILL
85-91 FROM NW TO SE. -SMITH
PREVIOUS DISCUSSION....
SFC ANALYSIS THIS MORNING SHOWED BERMUDA HIGH PRESSURE IN THE
ATLANTIC CENTERED EAST OF BERMUDA...WITH A SFC RIDGE AXIS EXTENDING
SOUTHWEST INTO FL. 1010 MB LOW PRESSURE WAS CENTERED OVER WESTERN
TN/KY. A STATIONARY FRONT WAS DRAPED SW-NE ACROSS THE OH VALLEY.
ALOFT...00Z RAOB ANALYSIS SHOWED TROUGHING/CYCLONIC FLOW ALOFT OVER
THE MID-SECTION OF THE CONUS...WITH THE MEAN TROUGH AXIS CENTERED
ALONG THE MS RIVER VALLEY. A 100-125 KT H25 JET WAS LOCATED OVER THE
UPPER GREAT LAKES...WITH THE RIGHT ENTRANCE REGION OVER THE OH
VALLEY. 06Z WV IMAGERY AND RUC DATA SHOWED A SHEAR AXIS EXTENDING
SOUTHWEST FROM THE UPPER GREAT LAKES INTO THE CENTRAL PLAINS. A
SHORTWAVE WAS NOTED OVER CENTRAL TN/KY...AND A WEAK UPPER LEVEL
DISTURBANCE WAS NOTED IN VICINITY OF THE LOWER MS RIVER VALLEY.
OVERVIEW/TEMPS:
AS THE SHEAR AXIS OVER THE UPPER GREAT LAKES AND MIDWEST PROGRESSES
EAST INTO THE OH VALLEY...THE SFC LOW CURRENTLY OVER WESTERN TN/KY
IS EXPECTED TO MOVE NORTHEAST INTO THE OH/WV/KY BORDER AREA BY 12Z
THIS MORNING. THE SFC LOW IS THEN EXPECTED TO MOVE ALMOST DUE EAST
ALONG THE MASON-DIXON LINE THIS AFTERNOON...BEFORE MOVING OFFSHORE
OF THE NORTHERN DELMARVA AND SOUTHERN NEW ENGLAND BY 06Z TONIGHT.
WITH RELATIVELY STRONG HIGH PRESSURE IN THE ATLANTIC AND A SFC LOW
TRACKING JUST NW AND N OF CENTRAL NC...AN ATYPICALLY STRONG PRESSURE
GRADIENT WILL BE PRESENT ACROSS THE AREA TODAY. BOTH THE GFS/NAM
SHOW A 30-35 KT SOUTHWESTERLY 850 MB JET ACROSS CENTRAL NC THIS
AFTERNOON...WITH 25-30 KT FLOW AS LOW AS 925 MB. AS A RESULT...ONCE
MIXING BEGINS IN EARNEST...WE SHOULD SEE A SUSTAINED SOUTHWEST WIND
OF 15-20 MPH WITH GUSTS FREQUENTLY IN THE 25-30 MPH RANGE. EXPECT
HIGH TEMPS TO RANGE FROM THE UPPER 80S TO LOWER 90S...CLOSE TO MOS
GUIDANCE AND SIMILAR TO PREVIOUS DAYS. LOW TEMPS TONIGHT MUGGY IN
THE 70-75F RANGE DUE TO CLOUD COVER AND A SOUTHERLY BREEZE.
PRECIPITATION CHANCES:
THE SHORTWAVE CURRENTLY IN CENTRAL TN/KY IS PROGGED TO LIFT RAPIDLY
NORTHEAST INTO PA LATER THIS MORNING AND INTO NEW ENGLAND THIS
EVE...AND THAT FEATURE WILL NOT AFFECT CENTRAL NC. THE SHEAR AXIS
CURRENTLY APPROACHING THE OH VALLEY ALSO APPEARS TO HAVE LITTLE
EFFECT ON CENTRAL NC THIS AFT INTO TONIGHT...WITH THE BULK OF THE
ASSOC ENERGY PROGGED TO BE OVER THE OH VALLEY...NORTHERN
MID-ATLANTIC AND NEW ENGLAND. BOTH THE GFS/NAM SHOW OUR BEST CHANCE
FOR WIDESPREAD CONVECTION IN THE 21Z-06Z TIME FRAME...OR ROUGHLY
FROM MID/LATE AFTERNOON THROUGH MIDNIGHT TONIGHT. THE GFS/NAM SEEM
TO BE KEYING PRIMARILY ON THE APPROACH OF THE 925-850 MB TROUGH AXIS
INTO THE AREA...WHEN WE WILL HAVE THE DEEPEST LOW LEVEL CONVERGENCE.
THE 21-06Z TIME FRAME IS ALSO WHEN WE SHOULD HAVE THE BEST UPPER
FORCING...PRIMARILY IN ASSOC/W AN UNSEASONABLY STRONG JET ENTRANCE
REGION THAT WILL BE SHIFTING FROM THE OH VALLEY INTO THE
MID-ATLANTIC LATER THIS AFTERNOON INTO TONIGHT. CANNOT RULE OUT THE
POSSIBILITY OF A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE
CAROLINAS FROM THE DEEP SOUTH THIS AFT/EVE...WITH THE UPPER LEVEL
DISTURBANCE CURRENTLY APPROACHING THE LOWER MS RIVER VALLEY A
POTENTIAL CANDIDATE. FCST SOUNDINGS SHOW PWAT VALUES ONCE AGAIN IN
THE 2 RANGE...WITH RELATIVELY WEAK MID-LEVEL LAPSE RATES. EXPECT
INSTABILITY THIS AFTERNOON TO BE SIMILAR TO YESTERDAY...WITH MLCAPE
VALUES PRIMARILY IN THE 1000-1500 J/KG RANGE...POTENTIALLY AS HIGH
AS 2000 J/KG. EXPECT THE BEST CHANCE/COVERAGE OF CONVECTION FROM 21Z
THIS AFTERNOON THROUGH MIDNIGHT WHEN THE BETTER LOWER AND UPPER
LEVEL FORCING ARRIVE...AND WILL SHOW LIKELY POPS IN THAT
PERIOD...WITH LOW CHANCE POPS FOR DIURNAL CONVECTION BEFORE-HAND
DURING THE EARLY/MID AFTERNOON HOURS. SHORTLY AFTER MIDNIGHT WILL
BEGIN TO TAPER POPS DOWN FROM NW-SE...WITH CHANCE POPS CONTINUING
THROUGH SUNRISE IN THE COASTAL PLAIN.
SEVERE THREAT:
THE SEVERE THREAT IS NOT SO CLEAR CUT TODAY CONSIDERING THAT THE
BEST LOWER/UPPER LEVEL FORCING WILL BE ENTERING THE AREA LATE
AFTERNOON INTO THE EVENING...PRIMARILY AFTER PEAK HEATING. FCST
SOUNDINGS SHOW NO MORE THAN 35-40 KT FLOW THROUGHOUT THE ENTIRE
COLUMN ACROSS CENTRAL NC THIS AFT/EVE...INDICATING THAT DESPITE THE
UNUSUALLY STRONG LOW LEVEL WIND FIELD...EFFECTIVE BULK SHEAR VALUES
SHOULD BE ON THE MARGINAL SIDE AT 20-30 KT DUE TO GOOD LOW LEVEL
MIXING AND RELATIVELY BREEZY SFC WINDS SUSTAINED AT AROUND 15 KT.
20-30 KT EFFECTIVE BULK SHEAR WOULD STILL SUGGEST A POTENTIAL FOR
SOME MULTICELL ORGANIZATION. ANY STORMS THAT DEVELOP DURING PEAK
HEATING THIS AFTERNOON WILL CERTAINLY HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS DUE TO THE 30-35 KT LOW LEVEL FLOW AND HIGH WATER
LOADING POTENTIAL. DESPITE A SLIGHT DISCONNECT BETWEEN THE BEST
INSTABILITY AND THE BEST FORCING...A THREAT FOR DAMAGING WINDS MAY
WELL CONTINUE PAST SUNSET...PARTICULARLY IF A LINE OR BROKEN LINE OF
CONVECTION DEVELOPS BEFORE SUNSET IN THE WESTERN PIEDMONT/FOOTHILLS
IN ASSOC/W THE 925-850 MB TROUGH ENTERING THE AREA. GIVEN EFFECTIVE
BULK SHEAR VALUES MARGINALLY SUPPORTIVE OF MULTICELL ORGANIZATION...
AND THAT THERE IS UNIDIRECTIONAL FLOW THROUGHOUT THE COLUMN...DO NOT
EXPECT MUCH OF A TORNADO THREAT. BEST CHANCE FOR ISOLD TORNADOES
WILL LIKELY BE MUCH FURTHER NORTH/NE IN VICINITY OF THE SFC LOW
MOVING EAST THROUGH THE NORTHERN MID-ATLANTIC INTO SOUTHEAST NEW
ENGLAND WHERE LOW LEVEL HELICITY WILL BE ENHANCED AND EFFECTIVE BULK
SHEAR VALUES ARE MORE SUPPORTIVE OF SUPERCELLS. -VINCENT
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 200 AM FRIDAY...
SATURDAY THROUGH SUNDAY...
THE LOW LEVEL BOUNDARY WILL BECOME NEARLY STATIONARY FROM SW TO NE
ACROSS CENTRAL NC SATURDAY. ALOFT... THE SW FLOW WILL CONTINUE
AS THE UPPER TROUGH REMAINS IN PLACE... AND THE BASE STILL WEST OF
THE APPALACHIANS. THIS MOIST FLOW AND POTENTIAL FOR DISTURBANCES
ALOFT... COMBINED WITH THE LOW LEVEL BOUNDARY... WILL PROVIDE THE
LIFT AND FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DURING MAXIMUM HEATING.
IT APPEARS THAT THE BEST CHANCE WILL BE OVER THE SANDHILLS AND
COASTAL PLAIN...WHERE THE MODELS ARE IN GENERAL AGREEMENT IN THE
POSITION OF WHERE THE FRONT WILL BECOME STATIONARY. HOWEVER...
DIFFERENCES EXIST IN THE MODEL DEPICTION OF LOCATION ENOUGH THAT WE
WILL MAINTAIN CHANCE POP ALL AREAS. THE HIGHEST POP (50) FROM NEAR
CHARLOTTE NORTHEAST TO RALEIGH TO ROANOKE RAPIDS... AND POINTS SOUTH
AND EAST DURING THE AFTERNOON AND EVENING HOURS. THE LOWEST POP (30)
WILL BE PLACED IN THE NW PIEDMONT. LOWS 68-74. HIGHS 86-92.
FOR SUNDAY...MODELS SHOW A STRONGER SHORT WAVE TROUGH MAY APPROACH
THE REGION AGAIN DURING THE MAXIMUM HEATING SUNDAY AFTERNOON. THIS
WOULD PROVIDE ADDITIONAL LIFT FOR CONVECTIVE DEVELOPMENT AS THE LOW
LEVEL BOUNDARY REMAINS STALLED OVER THE REGION. MODELS SUGGEST THE
CHANCE WILL INCREASE THROUGHOUT CENTRAL NC AS THE LOW LEVEL BOUNDARY
BACKS INTO THE PIEDMONT DURING THE AFTERNOON. WE WILL CONTINUE THE
50 POP AND MAY HAVE TO GO HIGHER IN LATER FORECASTS. LOWS 68-74.
HIGHS 86-92.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 AM FRIDAY...
THERE IS GENERAL MODEL AGREEMENT IN THAT THE LONG WAVE TROUGH THAT
HAS BEEN ANCHORED OVER THE EAST CENTRAL UNITED STATES OVER THE
PAST WEEK (WITH TROUGH AXIS TO OUR WEST PROVIDING A DEEP SW FLOW
OF MOISTURE)... WILL BEGIN TO PUSH SLOWLY EAST NEXT WEEK. BY MID
WEEK... THE BASE OF THE TROUGH POSSIBLY BECOMES NEARLY OVERHEAD.
THIS FAVORS THE EASTERN HALF OF NC FOR THE BEST CONVECTIVE
COVERAGE. HOWEVER... DISTURBANCES IN THE W-NW FLOW ALOFT WILL
BECOME MORE OF AN ISSUE IF THE MEAN TROUGH DOES ADVANCE EAST AS
ADVERTISED. EVEN THOUGH THE DAILY DIURNAL CONVECTION MAY BECOME
MORE SCATTERED THIS WEEK... IT MAY BE JUST AS... OR MORE INTENSE DUE
TO SLIGHTLY DRIER MID LEVELS... POTENTIALLY LARGER LOW AND MID
LEVEL LAPSE RATES... AND STRONG SURFACE HEATING.
THEREFORE...WE WILL MAINTAIN THE CURRENT FORECAST WHICH SHOWS A
GRADUAL DIP IN THE POP FROM 50 TO 30 BETWEEN DAYS 3 THROUGH 7...BUT
EMPHASIS SHOULD BE PLACED ON THE PREVIOUS PARAGRAPH BASED ON
IMPORTANCE.
SCATTERED DAILY DIURNAL CONVECTION IS EXPECTED...MAXIMIZED DURING
PEAK HEATING THROUGH EARLY EVENING. A PERSISTENT PIEDMONT TROUGH...
THE SANDHILLS/MOUNTAINS DIFFERENTIAL HEATING BOUNDARIES... AND SEA
BREEZE...WILL PROVIDE A DAILY LOW LEVEL FOCUS AS WELL. LOWS
THROUGHOUT THE PERIOD SHOULD BE NEAR NORMAL (67 NW-N TO 73 SE).
HIGHS 86 NW TO 91 OR 92 SANDHILLS.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
AS OF 130 PM FRIDAY...
SCATTERED CONVECTION AND STRONG WIND GUSTS THE MAIN AVIATION CONCERN
THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTHERN
PIEDMONT AND WILL CONTINUE TO MOVE AND DEVELOP TO THE NORTH AND
EAST...AFFECTING ANY TERMINAL ACROSS CENTRAL NC BY 20-21Z. KRDU
WILL BE LIKELY BE THE FIRST OF THE TAF SITES TO EXPERIENCE
TSRA...WITH STORMS ALREADY NEARING THE AIRPORT. IN ADDITION TO THE
AFTERNOON AND EVENING CONVECTION...WIND GUSTS OF
20-25KT....SOMETIMES NEAR 30KT...WILL CONTINUE UNTIL RIGHT AROUND
00Z. EXPECT THE GUSTS AND THUNDERSTORM ACTIVITY TO DIMINISH OR WEAK
AFTER SUNSET...BUT AN APPROACHING UPPER LEVEL JET COMBINED WITH A
COLD FRONT CROSS THE APPALACHIANS WILL CONTINUE THE CHANCE OF
SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM THROUGH THE OVERNIGHT
HOURS. SHOWERS WILL END FROM WEST TO EAST TOWARD DAYBREAK SATURDAY
MORNING....WITH CEILINGS LOWERING TO IFR TO MVFR. -SMITH
LOOKING AHEAD THROUGH THE WEEKEND INTO EARLY NEXT WEEK...EXPECT
LITTLE CHANGE IN THE WEATHER PATTERN OVER CENTRAL NORTH CAROLINA...
WITH A CONTINUATION OF HUMID CONDITIONS THAT WILL SUPPORT THE
POTENTIAL FOR PRE-DAWN STRATUS AND FOG...PARTICULARLY AT EASTERN
TERMINALS AND/OR WHERE RAIN OCCURS...AND PRIMARILY AFTERNOON AND
EVENING THUNDERSTORMS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BADGETT
NEAR TERM...VINCENT/SMITH
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...SMITH
Hazardous weather outlook, Jul 31, 3:45 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT FRI JUL 31 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
445 AM EDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. A WEAK FRONT
WILL APPROACH THE MOUNTAINS FROM THE WEST LATE TODAY AS A LOW
PRESSURE SYSTEM TRACKS EAST THROUGH NORTHERN VIRGINIA. AHEAD OF
THE FRONT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY MID AFTERNOON. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
STRAIGHT LINE WINDS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
FROM 3 PM THIS AFTERNOON TO 11 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.
VINCENT
In the hours before
Special weather statement, Jul 31, 11:43 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1243 PM EDT FRI JUL 31 2009
NCZ023-039-040-073>077-083>086-088-311745-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-HARNETT-HOKE-LEE-MONTGOMERY-MOORE-
RANDOLPH-RICHMOND-SCOTLAND-STANLY-
1243 PM EDT FRI JUL 31 2009
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...ALAMANCE...
RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY...
CUMBERLAND...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 145 PM EDT...
AT 1241 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORMAN...OR ABOUT 14 MILES
NORTH OF ROCKINGHAM...MOVING NORTHEAST AT 45 MPH. AREAS MOST LIKELY
TO BE AFFECTED BY THESE STRONG STORMS WILL BE...SEVEN
LAKES...ELLERBE...TAYLORTOWN...CARTHAGE...CAMERON...
TRAMWAY...SANFORD.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
23
Special weather statement, Jul 31, 11:57 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1257 PM EDT FRI JUL 31 2009
NCZ073>077-083>086-088-311900-
ANSON-CUMBERLAND-HARNETT-HOKE-LEE-MONTGOMERY-MOORE-RICHMOND-SCOTLAND-
STANLY-
1257 PM EDT FRI JUL 31 2009
...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY
ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS THROUGH 300 PM...
AT 1250 PM EDT...DOPPLER RADAR SHOWED DEVELOPING SHOWERS AND
THUNDERSTORMS IN THE SOUTHERN PIEDMONT AND SANDHILLS. THE SHOWERS
AND THUNDERSTORMS WERE MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS
WILL BE MOST WIDESPREAD ACROSS MOORE...LEE...MONTGOMERY AND RICHMOND
COUNTIES THROUGH 200 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.
BLAES
Special weather statement, Jul 31, 12:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT FRI JUL 31 2009
NCZ025-041-042-311915-
DURHAM-JOHNSTON-WAKE-
140 PM EDT FRI JUL 31 2009
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE COUNTY THROUGH
315 PM EDT...
AT 138 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW HILL...OR ABOUT 11 MILES SOUTHWEST OF CARY...MOVING NORTHEAST AT
20 MPH. OTHER THUNDERSTORMS WILL DEVELOP AND MOVE INTO SOUTHEASTERN
DURHAM AND NORTHWESTERN JOHNSTON COUNTIES.
SOME LOCATIONS AFFECTED BY THE STRONGEST STORM INCLUDE...HOLLY
SPRINGS...APEX...LAKE WHEELER...GARNER...RALEIGH...NEW HOPE.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.
BLAES
Thunderstorm Wind, Wake
- When
- July 31, 12:45 PM EST
- Where
- Wake County, 1.25 mi NE of Holly Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.663, -78.835
One tree was blown down onto power-lines along Highway 55 and Springstone Drive.
Thunderstorm Wind, Wake
- When
- July 31, 12:50 PM EST
- Where
- Wake County, 1.61 mi ENE of Holly Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 35.663, -78.826
Several trees were blown down on homes along Skymont Drive.
Thunderstorm Wind, Johnston
- When
- July 31, 1:20 PM EST
- Where
- Johnston County, 0.56 mi E of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -78.460
Several trees were blown down in the Clayton area.
Thunderstorm Wind, Nash
- When
- July 31, 2:00 PM EST
- Where
- Nash County, 0.79 mi W of Bailey to 1.12 mi E of Bailey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.782, -78.134
Several trees were blown down on Camp Charles Road west of Bailey and east of Baily along the 264 Bypass.
Thunderstorm Wind, Anson
- When
- July 31, 2:19 PM EST
- Where
- Anson County, 3.82 mi SE of Burnsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 35.080, -80.204
Several trees were blown down on High Rock Crusher Road near Polkton.
Thunderstorm Wind, Edgecombe
- When
- July 31, 2:30 PM EST
- Where
- Edgecombe County, 0.87 mi ENE of Speed
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 35.976, -77.416
A large limb from an oak tree fell on a church and caused damage to the sanctuary.
Thunderstorm Wind, Edgecombe
- When
- July 31, 2:33 PM EST
- Where
- Edgecombe County, 1.82 mi WNW of Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.910, -77.560
Downed trees were hanging on power-lines near Tarboro.
Thunderstorm Wind, Edgecombe
- When
- July 31, 2:40 PM EST
- Where
- Edgecombe County, 2.11 mi W of Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.902, -77.568
One tree was blown down on Lewis Strett inside the Tarboro city limits.
Thunderstorm Wind, Scotland
- When
- July 31, 3:10 PM EST
- Where
- Scotland County, 0.89 mi NW of Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.760, -79.610
Numerous trees were blown down in the Gibson area.
Thunderstorm Wind, Scotland
- When
- July 31, 3:15 PM EST
- Where
- Scotland County, 1.3 mi NW of Laurel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.811, -79.549
Numerous trees were blown down in the Laurel Hill area.
Thunderstorm Wind, Harnett
- When
- July 31, 3:30 PM EST
- Where
- Harnett County, 0.55 mi WNW of Erwin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.334, -78.688
One tree was blown down along Old Stage Road in downtown Erwin.
Thunderstorm Wind, Hoke
- When
- July 31, 3:33 PM EST
- Where
- Hoke County, 2.32 mi N of Arabia to 1.58 mi SSW of Rockfish
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.984, -79.121
Numerous trees were blown down along a 2 to 3 mile path around Pitt Grove Church Road, Higgins Lane and TC Jones Road.
Thunderstorm Wind, Hoke
- When
- July 31, 3:40 PM EST
- Where
- Hoke County, Raeford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.980, -79.220
Numerous trees down in Raeford and across southern Hoke County.
Thunderstorm Wind, Wayne
- When
- July 31, 4:40 PM EST
- Where
- Wayne County, 0.56 mi W of Adamsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -77.980
Trees and power-lines were blown down in Goldsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Maryland, July 31, 20091 injured · EF1 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188239, 188241, 188240, 188242, 188243, 188252, 188244, 188248, 188245, 188246, 188247, 188250, 188249, 188251.